6.5 C
New York
Thursday, September 23, 2021

A popular drug taken by most may cause Liver disease – says doctor

Must Read

Jiya Saini
Jiya Saini is a Journalist and Writer at Revyuh.com. She has been working with us since January 2018. After studying at Jamia Millia University, she is fascinated by smart lifestyle and smart living. She covers technology, games, sports and smart living, as well as good experience in press relations. She is also a freelance trainer for macOS and iOS, and In the past, she has worked with various online news magazines in India and Singapore. Email: jiya (at) revyuh (dot) com

Liver disease is any illness caused by liver dysfunction. The liver is responsible for many vital bodily functions that if lost due to disease or injury can cause significant harm. Hepatitis is another name for liver disease.

The term “liver disease” covers a wide range of issues that can cause the liver to malfunction. A decrease in liver function usually requires more than 75 percent or 34 of the liver tissue to be affected.

Consuming alcohol in excess or being extremely overweight can cause liver cell damage and scarring. This can progress to cirrhosis, a stage of advanced scarring within the liver. Paracetamol toxicity is a lesser-known risk factor for the disease.

You should never exceed the maximum dose within a 24-hour period.

Paracetamol overdose may lead to acute liver failure.

Scientists have known for decades that large doses of paracetamol are harmful to the liver, but the mechanism of poisoning has eluded them.

According to Dr Leonard Nelson, of Edinburgh University:

Paracetamol is the world’s preferred pain remedy. It’s cheap and considered safe and effective at therapeutic dose.

However, drug-induced liver damage remains an important clinical problem and a challenge for developing safer drugs.

Our findings reinforce the need for vigilance in paracetamol use and could help discover how harm caused by its adverse use might be prevented.

Paracetamol and its effect on the liver were investigated in a study published in Science Direct.

The paper discovered how the drug can harm the liver by interfering with vital structural connections between adjacent cells.

When these cell wall connections – referred to as tight junctions – are disrupted, the liver tissue is damaged, impairing the cells’ ability to function normally.

This damage occurs in a variety of liver conditions, including hepatitis, cirrhosis, and cancer, but was previously unrelated to paracetamol toxicity.

According to the British Liver Trust, serious paracetamol overdoses occur twice as frequently in the UK as the rest of Europe.

The site continued:

Paracetamol-linked liver failures, so severe that the patient needs a transplant, happen in the UK eight times more than in Holland, twice as often than in France, and 66 times more than in Italy.

Last year a study of seven countries commissioned by the European Medicines Agency found only Ireland came out worse than Britain.

Paracetamol overdoses represent 20 percent of liver transplants across Europe but rise to 52 percent in Ireland and 28 percent in the UK, dropping to 1 percent in Italy.

You may be at risk of developing liver disease if you exhibit the following symptoms:

  • Skin and eyes that appear yellowish (jaundice)
  • Abdominal pain and swelling
  • Swelling in the legs and ankles
  • Itchy skin
  • Dark urine colour
  • Pale stool colour
  • Chronic fatigue
  • Nausea or vomiting.
- Advertisement -
- Advertisement -

Latest News

Delta and waning immunity may create Israel-like harsh outbreaks even in the US after booster shots – warns scientist

Israel, one of the first countries to begin COVID-19 vaccinations and the first to implement a large-scale booster shot...
- Advertisement -

More Articles Like This

- Advertisement -